Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 27, NWS Quad Cities, IA

July 5, 2004Buchanan County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 5, 2004, 4:38 PM CDT for Buchanan County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 4:38 PM CDT (21:38 UTC)
Expired
Jul 5, 2004, 8:00 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 147 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:48 PM CDTFLASH FLOOD5 S Stanley, IABUFFALO CREEK CONTINUING TO RISE, NUMEROUS ROADS CLOSED ALONG THE CREEK BETWEEN STANLEY AND WINTHROP. PINE CREEK ALSO RISING RAPIDLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 101 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 052138
FFWDVN
IAC019-060100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
438 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 800 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAINFALL OF 3 TO 4 INCHES IN NORTHERN BUCHANAN 
COUNTY...ASSOCIATED WITH THUNDERSTORMS ALONG A STATIONARY FRONT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP...
  STANLEY...LAMONT...HAZLETON...FAIRBANK AND AURORA. STREAMS 
AFFECTED INCLUDE OTTER CREEK...PINE CREEK...AND THE WEST BRANCH OF
BUFFALO CREEK.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE
AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER
GROUND.

LAT...LON 4244 9205 4243 9162 4264 9163 4264 9207

$$

REA
1 follow-up statement
000 
WGUS73 KDVN 052346
FFSDVN
IAC019-060100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT MON JUL 5 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM CDT FOR NORTHERN
BUCHANAN COUNTY...

AT 640 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUES TO INDICATE
SHOWERS AND THUNDERSTORMS CONTINUING ACROSS NORTHERN BUCHANAN COUNTY 
AND THE SURROUNDING AREA.  FIVE INCHES OF RAINFALL WAS REPORTED BY A 
SPOTTER IN STANLEY AT 545 PM.  LAW ENFORCEMENT OFFICIALS AND THE 
BUCAHANAN COUNTY EMERGENCY MANAGER HAVE REPORTED THAT MOST ROADS 
CROSSING BUFFALO CREEEK BETWEEN STANLEY AND WINTHROP ARE CLOSED...OR 
WILL BE CLOSED SHORTLY.   OTHER STREAMS AFFECTED INCLUDE OTTER CREEK 
AND PINE CREEK.  SOME TOWNS AFFECTED INCLUDE  STANLEY... 
OTTERVILLE...HAZLETON...AURORA...AND WINTHROP.

SHOWERS AND THUNDERSTORMS WILL CONTINUE...ON AND OFF...THROUGH THE 
EVENING.  RESIDENTS LIVING NEAR STREAMS IN NORTHERN AND CENTRAL 
BUCHANAN COUNTY ARE URGED TO REMAIN ALERT FOR RISING STREAM 
LEVELS...AND MOVE TO HIGHER GROUND IF NECESSARY.  MOTORIST ARE URGED
TO USE CAUTION.  DO NOT DRIVER THROUGH WATER THAT COVERS ROADWAYS.

LAT...LON 4244 9205 4243 9162 4264 9163 4264 9207

$$

REA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:44 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 5, 3:44 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT MON JUL 5 2004

.SYNOPSIS...AT THE SURFACE THIS AFTERNOON...A QUASI-STATIONARY FRONT
EXTENDS...WEST NORTHWEST TO EAST SOUTHEAST...FROM A LOW NEAR
DSM ACROSS EASTERN IOWA INTO CENTRAL ILLINOIS NEAR PIA.  A FETCH OFF
LAKE MICHIGAN IS HOLDING THE FRONT IN PLACE IN ILLINOIS...WHILE THE
INFLUENCE OF THE LOW IN IOWA IS FORCING THE FRONT SLOWLY NORTHWARD
WEST OF THE MISSISSIPPI. FURTHER SOUTH...A SECOND DIFFUSE FRONT IS
APPARENT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS. THUNDERSTORMS
HAVE BEGUN TO BREAK OUT ALONG THE NORTHERN FRONT. GOOD UPPER SUPPORT
AT THE JET LEVEL...DIVERGENCE AT 500MB...AND STRONG VVS...EXIST
ACROSS THE ENTIRE FORECAST AREA. CAPES ARE ON THE ORDER OF 2500
ACROSS THE SOUTHERN HALF.

&&

.SHORT TERM...(TONIGHT AND TUESDAY) THERE ARE STILL SIGNIFICANT
DIFFERENCES IN THE SHORT-TERM MODELS IN HANDLING THE IOWA LOW AND
ASSOCIATED FRONTS. ETA STILL SEEMS TO BE HANDLING SITUATION BEST.

THE NORTHERN FRONT WILL LIFT SLOWLY NORTH OF THE FORECAST AREA THIS
EVENING.  HOWEVER...THUNDERSTORMS WILL PROBABLY DEVELOP ALONG THE
SOUTHERN FRONT...AS ACTIVITY IN SOUTH CENTRAL IOWA PROGRESSES
EASTWARD THIS EVENING. THESE STORMS COULD INTERACT WITH BOUNDARIES
PUT OUT BY AFTERNOON CONVECTION.  A VIGOROUS VORT MAX WILL LIFT
NORTHEAST ACROSS THE FA THIS EVENING...WITH THE STRONGEST PVA
NORTHWEST HALF.  VVS AND UPPER SUPPORT WILL LIFT NORTHEAST OF THE FA
AROUND 06Z. A SECOND VORT MAX WILL SWEEP ACROSS THE FA TUESDAY
AFTERNOON AND EVENING...BRINGING THE CHANCE OF ADDITIONAL SHOWERS
OR THUNDERSTORMS.

&&

.LONGER TERM...(TUESDAY NIGHT THROUGH NEXT MONDAY) THE PRIMARY
500MB TROF FINALLY MOVES OVER THE FA WEDNESDAY MORNING.  AFTER
THAT...RIDGING AT THE SURFACE AND ALOFT THRU THURSDAY...WITH A
SOUTHERLY FLOW DEVELOPING FRIDAY THE SURFACE.  PRECIP CHANCES WILL
INCREASE AHEAD OF AN ADVANCING COLD FRONT THAT WILL MOVE THRU THE
FA IN THE SUNDAY TIME FRAME.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA
Hazardous weather outlook, Jul 5, 5:40 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT MON JUL 5 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
540 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
OUTLOOK AREA THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. NO SEVERE
WEATHER IS EXPECTED.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND BECOME
WIDESPREAD THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 70 MPH. LARGE HAIL OF PENNY TO
QUARTER SIZE WILL BE A SECONDARY THREAT. THE THUNDERSTORMS ARE
EXPECTED TO DEVELOP INTO A LARGE COMPLEX AND MOVE ACROSS THE OUTLOOK
AREA TONIGHT. THE THREAT WILL TRANSITION TO HEAVY RAIN BY LATE
EVENING. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IS
LIKELY...WITH AREAS OF 2 TO 3 INCHES AND LOCALLY HIGHER AMOUNTS. THIS
HEAVY RAIN WILL LIKELY RESULT IN LOCALIZED FLOODING...MAINLY NUISANCE
TYPE FLOODING OF SMALL STREAMS AND CREEKS...AND LOW LYING OR POORLY
DRAINED AREAS. AT THIS TIME IT APPEAR AS THOUGH THE HEAVIEST
RAINS WILL OCCUR NORTH OF HIGHWAY 34...WITH POTENTIALLY ONE AXIS
OF HEAVIER RAIN FROM CEDAR RAPIDS TO FREEPORT AND ANOTHER ALONG THE
INTERSTATE 80 CORRIDOR AND 30 MILES EITHER SIDE. LOCATIONS
INCLUDING IOWA CITY...WASHINGTON...BELLE PLAINE...BURLINGTON...
BRIGHTON AND MUCH OF STEPHENSON COUNTY HAVE ALREADY RECEIVED HEAVY
RAIN IN THE PAST DAY OR TWO...THUS CONDITIONS WILL BE MORE
FAVORABLE FOR RUNOFF LEADING TO FLOODING IN OR NEAR THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY MORNING...AS THE STORM
SYSTEM RESPONSIBLE FOR MONDAYS STORMY WEATHER MOVES AWAY FROM THE
AREA. GUSTY NORTHWEST WINDS WILL BE POSSIBLE DURING THE LATE MORNING
AND AFTERNOON HOURS...WITH GUSTS UP TO 35 MPH POSSIBLE. TUESDAY
AFTERNOON AND EVENING...MORE SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE.  THE MAIN THREAT WITH THESE STORMS WILL BE STRONG WINDS
AND SMALL HAIL.  LOCATIONS MOST AT RISK FOR THESE STORMS WILL BE
ALONG AND NORTH OF INTERSTATE 80.

MORE THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. PLEASE
REPORT ANY HAIL...WINDS GREATER THAN 40 MPH OR FLOODING TO YOUR
LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE IN
THE QUAD CITIES.

05/ERVIN

In the hours before

Local storm report, Jul 5, 4:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TORNADO          4 SW PROPHETSTOWN       41.63N 89.99W
07/05/2004                   WHITESIDE          IL   LAW ENFORCEMENT

            TORNADO TOUCHED DOWN IN FIELD AND THEN WENT BACK UP INTO
            CLOUD. NO DAMAGE REPORTED.

&&

AWIPSUSR

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.